How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr.M.D.Mazumdar Your Own Question
Dr.M.D.Mazumdar
Dr.M.D.Mazumdar, Doctor
Category: OB GYN
Satisfied Customers: 8954
Experience:  MD (Obst&Gynecology)
1725470
Type Your OB GYN Question Here...
Dr.M.D.Mazumdar is online now
A new question is answered every 9 seconds

I went to see my gynecologist because I have occasional but

This answer was rated:

I went to see my gynecologist because I have occasional but severe insomnia. I'm perimenopausal and was hoping my doctor would prescribe a sleep aid, like Lunesta. She told me I need to see my PCP for that. She wanted to prescribe a mild anti-depressant which I declined. And she also prescribed a low dose contraceptive and told me it would make me feel better. I wasn't feeling bad to begin with, I was just suffering with insomnia. I started the contraceptive as she instructed, and each time I took it, I was awakened during the night with Hot Flashes. I wasn't having hot flashes prior to taking the prescription. Is the contraceptives causing the Hot Flashes? Should I continue taking the contraceptive (I've had a tubal ligation) or is it ok to stop? I didn't take it last night and I didn't have Hot Flashes.
Hello,

Welcome and thank you for your question. I am Dr.Mazumdar and I hope I'm able to help you with your medical problem today.

Hot flashes occur due to an increasing FSH level around the time of the menopause. Since FSH is produced from the same area of the pituitary gland which controls body temperature, the fluctuating levels of FSH causes fluctuating body temperature leading to hot flashes.

The oral contraceptives (OCPs) can affect the level of the FSH and so can cause hot flashes in menopausal women.

Yes, you can stop the OCPs but it will be better to stop them after you have completed a pack. Stopping them in the middle of the pack can lead to hormonal imbalances and more hot flashes.

I hope this helps.
Customer: replied 3 years ago.

I have taken only 3 pills. 2 the first day (per dr instruction) and one the next day. I skipped the 3rd day, today is the 4th day. Okay to stop now since I've only taken total of 3 pills in 2 days? Also, I have problems with acne and contraceptives seem to make acne worse.

Terri,

If you have taken only 3 pills, it will be OK to stop it - it will not affect your hormonal levels. And yes, OCPs do cause adult acne to become worse.
Dr.M.D.Mazumdar and other OB GYN Specialists are ready to help you